More than half of the elderly use two or more drugs at the same time. Psychotropic drugs are often prescribed. Due to age-related changes in drug kinetics and dynamics, older people are at risk of adverse drug interactions. Benzodiazepines may cause sedation, confusion, ataxia, memory problems, and increase the risk of falling, when combined with other sedative agents. Decreasing capacity of the cytochrome P450, combined with inhibition (e.g. by some antidepressants) can give rise to higher blood levels of many psychotropic and other drugs. Due to decreasing renal capacity, combination of lithium with sodium-depleting diuretics and NSAID's may give rise to higher lithium levels and increased risk of toxicity. In older people with multiple drug use,awareness of potential interactions and monitoring of adverse effects and blood levels are of major importance.
|Translated title of the contribution||Close cooperation of physicians and pharmacists is crucial. Chronic combined use of psychotropic agents in the elderly|
|Number of pages||4|
|Publication status||Published - 6 Sep 2002|